There are a number of eye problems which can occur as a consequence of your chemotherapy treatment and a number of eye issues which can result from the "side effect" medications subsequently given. For instance, steroidal medication, which is often administered before, during and after your chemo treatment, can contribute to the formation of cataracts. Chemotherapy can and does actually seep out through your tears causing blurriness and excessive watering. Contrarily, certain types of chemo drugs can actually block your tear ducts.
The most frequent chemo-related vision complaints include dry eye syndrome, blurriness, difficulty in bright lights, itchy eyes, problems focusing and conjunctivitis.
A rigid regime of hand washing can help prevent outbreaks of conjunctivitis and other common eye infections.
Most non-critical vision changes resolve themselves when your course of chemo is finished. However, you must contact your healthcare provider immediately if any of the following develops:
Some eye problems can be resolved with liquid tears, prescription eye drops and/or oral medication. An ophthalmologist may be required for consultation in more severe cases.
Other forms of testing may need to occur when eye problems are accompanied by symptoms such as severe headaches or facial pain.
Patients need to be reminded that many types of chemotherapy cause hair loss and hair thinning including the loss of eyelashes. Eyelashes are not only pretty but are essential for eye protection. Wearing sunglasses or some form of eye protection outdoors is recommended in all weather.
There are a variety of things one can do or avoid doing to soothe and alleviate non-critical eye problems:
We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.